Higher risk for opioid overdose post-Laura, Delta

Higher risk for opioid overdose post-Laura, Delta

LAKE CHARLES, La. (KPLC) - With many resources and sober living homes still closed after the hurricanes, those with opioid addiction are at an increased risk for overdose. That’s why knowing the signs and taking action are crucial now more than ever.

Kristen Gonzalez of the Southwest Louisiana Area Health Education Center says, following Hurricanes Laura and Delta, there are also a lot more people at risk of dying from an overdose.

“There are a lot of people that are living out of their cars, there are a lot of people that are living on the streets,” Gonzalez said. “If you’ve been off your drug of choice for a while - so re-entering that drug use puts you at a higher risk.”

This makes it more important than ever to recognize the signs of overdose; including, clammy skin, lips turning blue and gurgling breaths.

“At some point, someone is going to come across someone who has been impacted or will be impacted by overdoes, and it doesn’t hurt to carry Narcan.”

Gonzalez says Narcan can actually reverse an opioid overdose.

“You stick it up the person’s nose who you think might be having an overdose and you plunge it - just like you would a nasal spray,“ Gonzalez said. "So what happens is the Narcan acts as an antagonist, and it blocks the receptors in the brain from having a reaction to opioids.”

Those wanting to attend a workshop or to receive Narcan for preventative measures can email Gonzalez at kristen.gonzalez@swlahec.com.

For more information on how to use Narcan or to recognize an opioid overdose, click HERE.

Copyright 2020 KPLC. All rights reserved.